Alert archive / Texas / Beach Hazards Statements in 2020
Beach Hazards Statement 9, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this beach hazards statement at Oct 28, 2020, 3:50 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at Oct 28, 2020, 10:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2020, 3:50 AM CDT (08:50 UTC)
- In effect from
- Oct 28, 2020, 10:00 AM CDT
- Expired
- Oct 28, 2020, 10:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 8.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
543 WHUS44 KHGX 280850 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 350 AM CDT Wed Oct 28 2020 TXZ436>438-281700- /O.NEW.KHGX.BH.S.0009.201028T1500Z-201029T0300Z/ Matagorda Islands-Brazoria Islands- Galveston Island and Bolivar Peninsula- 350 AM CDT Wed Oct 28 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING THROUGH THIS EVENING... * WHAT...Increasing wave heights, wave run-up, and dangerous rip currents along area beaches. Tide levels will be elevated into the early evening hours. * WHERE...Matagorda Islands, Brazoria Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...From 10 AM CDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. These rip currents can become life-threatening to anyone entering the surf. * ADDITIONAL DETAILS...Conditions are already beginning to slowly degrade on the Gulf of Mexico as Hurricane Zeta moves northward into the northern Gulf Coast. After Zeta passes by well to our east today, a cold front will cross the coastal waters, generating strong northwest winds, elevated tides and seas and dangerous rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Oct 27, 11:41 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Oct 27, 11:41 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1141 PM CDT Tue Oct 27 2020
.AVIATION [06Z TAF Issuance]...
LIFR To IFR CIGs will continue across area through the morning
will ceilings down to 300 to 800ft. Scattered showers and patchy
fog is also leading to lower visibilities at times. These
conditions won't improve until the cold front pushes through the
area tomorrow afternoon bringing a rather quick return to VFR
conditions by 21z-00z. Though expect breezy to gusty northerly
winds tomorrow afternoon behind the front to continue into the
evening. VFR conditions then prevail through Thursday.
Fowler
&&
.PREV DISCUSSION /Issued 628 PM CDT Tue Oct 27 2020/...
.DISCUSSION...
Southeast Texas remains split by a stalled front, with
temperatures only reaching the mid 40s in Burleson County, while
the Galveston Bay area is seeing temperatures reach the middle to
upper 70s. A reinforcing push to shove the front off the coast is
coming tomorrow, but until then, look for continued dreary
conditions for most of the area.
The upper low that will help get the front moving again will also
increase chances that our clouds/fog/mist/drizzle/muck/gross/you
get the picture will manage to become rain showers, so look for
PoPs to be considerably higher tomorrow.
Finally, once a drier airmass settles in behind a fully cleared
front, we should see fairer weather make its way into Southeast
Texas. While we'll finish this week still fairly cool, expect
things to gradually warm into next week.
.SHORT TERM [Through Wednesday Night]...
Bit of an interesting quirk to the weather today...one that
ultimately caused me to mess up my aviation forecast in the
Houston area. The stalled front around Houston grew relatively
diffuse, and the low clouds and fog in the post-frontal
environment grew to cover right down to the coast. While I
forecasted some improvement in conditions this afternoon, the
atmosphere had a twist for me - convection associated with, but on
the extreme edge of TS Zeta's influence essentially collided with
the front and shoved some of that pre-frontal airmass back across
the Houston metro!
Now, this happened late enough, winds are still northerly due to
Zeta's circulation, and it remained mostly cloudy (just at a much
higher altitude), that sensible weather in the area isn't much
different from the forecast for anyone not flying a plane. But it
did require a big TAF amendment, and was at least fairly
interesting (if annoying) to watch occur.
Now, an interesting quirk doesn't necessarily mean long lasting,
so I'm expecting things to wash out fairly quickly tonight as an
upper low makes its way from El Paso to West Texas/the Panhandle
on its way northeast, while Zeta accelerates northward across the
Gulf. We should find ourselves back in muck pretty quickly, with
plenty of low clouds and fog for all. Later in the night into
tomorrow morning, as these two weathermakers make their closest
approach to SE Texas, we should see enough lift that we'll
transition from foggy/misty/drizzly more to rain showers. It's
already happening over the Gulf where there's some decent
convection, so here's hoping that's a strong sign this process is
already set in motion.
Finally, as stronger offshore flow rolls in as the upper low rolls
on by to our northwest, we should see a deeper push of continental
air - and likely a dry slot - shove on in late Wednesday afternoon
into Wednesday evening, boosting cloud bases, scouring out
moisture, and getting us started on a long stretch of fairer
weather. But more on that in the long term section.
.LONG TERM [Thursday Through Tuesday]...
With the main upper trof/closed low having exited the state (to the
E/NE), the main forecast issue for Thurs looks to be elevated winds
(especially across the southern half of the CWFA including the Gulf
waters). Conditions should improve by Fri as the upper ridge begins
to build from the west...and surface high pressure settles over the
state. Below average temperatures on Thur/Fri are expected to begin
warming over the weekend as light onshore winds return to the area.
Another cold front is forecast to move through SE TX Sun...but with
very low/nil POPs given the very limited return moisture. This cool
dry weather should continue on into the start of next week.
.MARINE...
Would normally have a SCEC out on the Gulf for winds today and
tonight, but since they only appear in the CWF text product, and
that headline gets trumped by the Small Craft Advisory in place
for tomorrow's Zeta/cold front combo, have opted to leave it off.
I imagine that it's probably already pretty obvious to mariners
that conditions on the Gulf today are probably not too great out
there.
While I haven't gone as high as some guidance suggests, have
definitely trended towards the stronger end of the model envelope
for winds behind the cold front Wednesday and Wednesday night.
For Thursday and beyond, look for northwesterly winds to gradually
veer northerly, then northeasterly through the weekend while
staying generally moderate. The pressure gradient may tighten up
enough for some periods of gustier winds early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 45 56 43 64 44 / 60 60 0 0 0
Houston (IAH) 60 66 49 66 49 / 60 60 0 0 0
Galveston (GLS) 70 72 55 69 55 / 50 60 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION from 7 AM CDT Wednesday
through Thursday morning for the following zones: Galveston
Bay...Matagorda Bay.
Small Craft Advisory from 7 AM Wednesday to 7 AM CDT Thursday
for the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Waters from Freeport
to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
&&
DISCUSSION...Luchs
SHORT TERM...Luchs
LONG TERM...41
AVIATION...Fowler
MARINE...LuchsNearby
Beach Hazards Statements in Texas, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.